Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 278, NWS Atlanta, GA

July 8, 2017Washington County, Wilkinson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2017, 7:00 PM EDT for Washington County, Wilkinson County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 7:00 PM EDT (23:00 UTC)
Expired
Jul 8, 2017, 7:34 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 41 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS52 KFFC 082300
SVRFFC
GAC303-319-082345-
/O.NEW.KFFC.SV.W.0278.170708T2300Z-170708T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
700 PM EDT SAT JUL 8 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wilkinson County in central Georgia...
  Southwestern Washington County in east central Georgia...

* Until 745 PM EDT

* At 700 PM EDT, a severe thunderstorm was located near Hebron, or 
  11 miles west of Sandersville, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sandersville, Tennille, Toomsboro, Oconee, Deepstep and Hebron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3277 8303 3291 8317 3296 8309 3295 8307
      3297 8307 3303 8297 3295 8276
TIME...MOT...LOC 2300Z 291DEG 11KT 3294 8301 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
881 
WWUS52 KFFC 082334
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
734 PM EDT SAT JUL 8 2017

GAC303-319-082344-
/O.CAN.KFFC.SV.W.0278.000000T0000Z-170708T2345Z/
Wilkinson GA-Washington GA-
734 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKINSON AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3277 8303 3291 8317 3296 8309 3295 8307
      3297 8307 3303 8297 3295 8276
TIME...MOT...LOC 2331Z 291DEG 11KT 3290 8289 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:29 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 3:29 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Sat Jul 8 2017

.SHORT TERM /Tonight through Sunday Night/...
Current radar loop shows
showers and isolated Thunderstorms developing across the CWA this
afternoon. The main line of storms associated with the frontal
boundary is located NE to SW just north of the ATL area. For today
and Sunday afternoon the models are showing decent cape values in
the 2000 to 3000 J/kg with some shear noted as well. The better
instability moves south tomorrow along with the frontal boundary and
the associated storms. Expect some storms to become strong to severe
mainly north today and central Sun as the frontal boundary sinks
into south Ga through Monday. The main threats with any storms
through the short term will be gusty winds, frequent lightning,
small hail and heavy rain. Temperatures will remain near normal
through the period.

01

.LONG TERM /Monday through Saturday/...
No major changes to the extended forecast needed.

Old frontal boundary will continue across portions of central
Georgia through the early part of next week. Even though the
boundary should be very weak and a trough by this time, a
convergence zone will remain. In addition, a shear axis aloft will
remain situated just near the boundary.

The slightly drier airmass across northern GA, north of the
boundary, should begin to erode late Monday or early Tuesday.
Typical summertime high humidities and hot temperatures will be the
rule. Thunderstorms will have plenty of fuel to work with and are
expected each afternoon and evening through the week.

Heat Indices will begin to creep up near 100 degrees by the middle
to late part of next week. Values may approach Heat Advisory
criteria across the SE portion of the outlook area beginning
Thursday.

NListemaa

&&

.AVIATION...
18Z Update... Showers and isolated thunderstorms across the area
this afternoon. Will see SHRA/TSRA activity diminish by 02-04z with
clearing skies over night. Winds will remain out of the West to
Northwest at 10kt or less except will see some variable gusty winds
in and around any convective activity. Will also see VFR Ceilings
and VSBYS except some MVFR reading in and around TSRA activity.

//ATL Confidence...18Z Update...
Confidence Medium to High on all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  70  89 /  40  10  20  20
Atlanta         72  88  71  88 /  40  10  10  20
Blairsville     64  82  63  85 /  30  10   5  10
Cartersville    69  88  66  89 /  30   5   5  10
Columbus        74  90  73  90 /  40  40  30  50
Gainesville     70  87  69  88 /  30  10   5  10
Macon           73  91  72  89 /  40  40  40  40
Rome            69  88  66  90 /  30   5   5   5
Peachtree City  70  89  69  88 /  40  20  10  20
Vidalia         74  92  74  90 /  40  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, Jul 8, 2:51 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EDT Sat Jul 8 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A weak frontal boundary will sag south across much of north and
central Georgia today. Afternoon and evening thunderstorms are
expected to develop along and south of this boundary. Strong
thunderstorms are likely, with a few becoming severe. The main
hazards will be damaging winds, large hail and frequent lightning.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of showers and thunderstorms each day, favoring
central Georgia Sunday and Monday, and most so during the afternoon
and evening hours. A few storms could be strong to severe with
gusty winds and frequent lightning the main hazards.
Hail and locally heavy rainfall will also be possible.

Heat Index values may approach 105 degrees in the southeast
portion of the outlook area during the middle to late part of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 8, 5:59 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT SAT JUL 8 2017

GAZ097-109-111-082230-
Wheeler GA-Laurens GA-Dodge GA-
559 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN LAURENS AND EASTERN DODGE COUNTIES UNTIL 630 PM EDT...

At 558 PM EDT...a strong thunderstorm was centered 2 miles south of
Cedar Grove, or 4 miles west of Alamo...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3213 8294 3214 8293 3215 8293 3214 8295
      3212 8295 3214 8298 3224 8294 3227 8275
      3212 8275 3212 8291
TIME...MOT...LOC 2158Z 264DEG 11KT 3220 8288

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 8, 6:07 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
607 PM EDT SAT JUL 8 2017

GAZ003-082230-
Catoosa GA-
607 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CATOOSA COUNTY UNTIL 630
PM EDT...

At 607 PM EDT...a strong thunderstorm was over Indian Springs, or
over Ringgold...moving southeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Boynton and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8508 3492 8501 3491 8501 3491 8502
      3490 8502 3485 8514 3494 8521 3499 8509
TIME...MOT...LOC 2207Z 317DEG 7KT 3494 8515

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 8, 6:16 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT SAT JUL 8 2017

GAZ111-082245-
Wheeler GA-
616 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER COUNTY UNTIL 645
PM EDT...

At 615 PM EDT...a strong thunderstorm was over Landsburg, or 8 miles
northeast of Alamo...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Glenwood and Landsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3216 8276 3230 8274 3230 8270 3229 8267
      3230 8266 3230 8265 3229 8265 3226 8264
      3225 8265 3223 8263 3222 8264 3221 8263
      3213 8264
TIME...MOT...LOC 2215Z 275DEG 8KT 3225 8271

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 8, 6:26 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT SAT JUL 8 2017

GAZ021-082300-
Cherokee GA-
626 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
700 PM EDT...

At 626 PM EDT...a strong thunderstorm was over Salacoa Valley, or 10
miles southwest of Jasper...moving southeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Ball Ground, Waleska, Lake Arrowhead and Salacoa Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3438 8458 3438 8444 3439 8444 3439 8443
      3438 8442 3438 8441 3434 8434 3424 8457
      3435 8465 3435 8464 3436 8466 3441 8465
      3441 8458
TIME...MOT...LOC 2226Z 301DEG 17KT 3438 8457

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 8, 6:38 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 PM EDT SAT JUL 8 2017

GAZ112-113-082315-
Toombs GA-Montgomery GA-
638 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOOMBS AND NORTHERN
MONTGOMERY COUNTIES UNTIL 715 PM EDT...

At 638 PM EDT...a strong thunderstorm was near Kibbee, or 7 miles
southeast of Soperton...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lyons, Mount Vernon, Vidalia, Ailey, Higgston, Tarrytown, Ponderosa,
Kibbee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3219 8220 3219 8263 3221 8263 3224 8264
      3227 8264 3231 8265 3235 8241 3232 8236
      3229 8235 3229 8228 3232 8224
TIME...MOT...LOC 2238Z 266DEG 15KT 3232 8248

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 8, 6:49 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT SAT JUL 8 2017

GAZ074-082315-
Washington GA-
649 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 715 PM EDT...

At 649 PM EDT...a strong thunderstorm was near Hebron, or 11 miles
west of Sandersville...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sandersville, Deepstep and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3286 8290 3292 8306 3293 8306 3295 8307
      3297 8307 3297 8306 3299 8305 3300 8305
      3302 8307 3303 8306 3306 8304 3308 8287
      3297 8282
TIME...MOT...LOC 2249Z 275DEG 14KT 3299 8300

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:09 PM EDTSpecial Weather StatementFFCDeKalb36 min
Jul 7, 8:21 PM EDTSpecial Weather StatementFFCJones24 min
Jul 7, 8:22 PM EDTSpecial Weather StatementFFCGwinnett23 min
Jul 7, 8:24 PM EDTSpecial Weather StatementFFCSumter36 min
Jul 7, 8:44 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson24 min
Jul 7, 9:06 PM EDTSpecial Weather StatementFFCBarrow24 min
Jul 7, 9:07 PM EDTSpecial Weather StatementFFCWashington23 min
Jul 7, 9:34 PM EDTSpecial Weather StatementFFCGilmer26 min
Jul 8, 1:53 PM EDTSpecial Weather StatementFFCMurray37 min
Jul 8, 2:36 PM EDTSpecial Weather StatementFFCPickens24 min
Jul 8, 3:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Jul 8, 3:22 PM EDTSpecial Weather StatementFFCSchley23 min
Jul 8, 3:47 PM EDTSpecial Weather StatementFFCSchley28 min
Jul 8, 4:25 PM EDTSpecial Weather StatementFFCMacon35 min
Jul 8, 4:32 PM EDTSpecial Weather StatementFFCMurray28 min
Jul 8, 4:57 PM EDTSpecial Weather StatementFFCPulaski33 min
Jul 8, 5:02 PM EDTSpecial Weather StatementFFCLamar, Monroe28 min
Jul 8, 5:05 PM EDTSpecial Weather StatementFFCMurray25 min
Jul 8, 5:09 PM EDTSpecial Weather StatementFFCCherokee36 min
Jul 8, 5:24 PM EDTSpecial Weather StatementFFCLaurens36 min
Jul 8, 5:30 PM EDTSpecial Weather StatementFFCDodge30 min
Jul 8, 5:33 PM EDTSpecial Weather StatementFFCCatoosa27 min
Jul 8, 5:44 PM EDTSpecial Weather StatementFFCCherokee31 min
Jul 8, 5:47 PM EDTSevere Thunderstorm WarningFFCLaurens28 min
Jul 8, 5:57 PM EDTSpecial Weather StatementFFCBleckley33 min
Jul 8, 5:59 PM EDTSpecial Weather StatementFFCWheeler31 min
Jul 8, 6:07 PM EDTSpecial Weather StatementFFCCatoosa23 min
Jul 8, 6:16 PM EDTSpecial Weather StatementFFCWheeler29 min
Jul 8, 6:26 PM EDTSpecial Weather StatementFFCCherokee34 min
Jul 8, 6:38 PM EDTSpecial Weather StatementFFCMontgomery37 min
Jul 8, 6:49 PM EDTSpecial Weather StatementFFCWashington26 min
Jul 8, 7:41 PM EDTSpecial Weather StatementFFCWashington64 min
Jul 8, 7:45 PM EDTSpecial Weather StatementFFCWalton30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.